DEAR DR. ROACH: About three years ago, I was walking from the parking lot to church (not a long distance) and was overcome with a feeling of warmth and weakness throughout my body. I almost dropped my purse, but it stopped almost immediately. About three weeks ago, the same thing happened. I did not feel ill, and it passed almost as fast as it came on. I am 65 years old, exercise regularly and eat a healthy diet. I have yearly checkups and blood tests.
After looking over my yearly bloodwork, which we do at work, my white blood cell count is usually low, according to my hematologist. He had me do a total body X-ray and several blood tests over a three-month period and found nothing wrong with me. I did not mention the above to him. Can you tell me what can possibly be going on in my body? — A.N.
ANSWER: Since it has happened only twice in three years, and since you have had an evaluation without finding anything, it may just be one of those things that happens that we don’t get an answer to. In fact, I think that is the most likely outcome.
However, whenever I hear about warmth all over the body, I worry about conditions that cause a release of substances that act on the blood vessels. Carcinoid syndrome and pheochromocytomas are two rare conditions that can cause a temporary flushing sensation, and you certainly should mention this to your doctor. Neither of them is likely, but you don’t want to miss either possibility.
Sudden onset of weakness is a warning sign of a TIA or stroke, but your situation doesn’t really sound like that. Still, giving your doctor the most information will help him decide whether this needs to be looked into further.
DEAR DR. ROACH: I am 80 years old, and have been bothered by frequent urination for many years. My urologist was constantly recommending a surgical procedure, and was performing diagnostic tests to determine what I already knew — that I do not void fully. I sometimes must urinate three to four times at night. I have not seen this urologist for more than two years. My question is: What are the risks of doing nothing? I was on Flomax and found it to be of no benefit. — W.B.
ANSWER: Difficulty urinating is a common problem for older men, and for many men, the symptoms themselves make them want to be treated. It sounds like you are asking if there might be additional downsides besides the symptoms.
The major risk is that there might be a cancer, especially of the prostate, so seeing the urologist to look for cancer is important. Prolonged blockage occasionally leads to kidney damage, if the blockage is severe enough for long enough. Finally, having “stale” urine in the bladder predisposes you to infection. If your doctor finds you have good kidney function, no cancer and no infection, you don’t need to get treated. That being said, there are other treatments besides Flomax that might help your symptoms.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med. cornell.edu. To view and order health pamphlets, visit www.rbmamall.com, or write to Good Health, 628 Virginia Drive, Orlando, FL 32803.